Nutritionists and doctors worry about older adults, especially those on strict, low-carb diets and others at an age when people begin to accumulate fat, lose muscle mass, and are unable to eliminate prescription drugs through the kidneys and liver at the same rate as younger people. After all, most drug research has been done with younger people. In Sacramento, there’s a fast food eatery on nearly every block along Marconi Avenue near Eastern Avenue and along Watt Avenue between Marconi and El Camino Avenues.
If you were to eat a strict, low-carb diet, perhaps a high-fat, low-carb meal (without bread) what might that diet over a period of time do to change the way your body reacts to your prescription medicines, for example, after you’ve lost 15 pounds if you’re on a weight-loss regimen?
Do you think there might be medicines building up in your body that suddenly hit you without warning with symptoms such as confusion, dizziness, irritability, odd behavior, anxiety, agitation, seizures, or any other adverse reaction that lands you in the emergency room? It’s not that fast foods alone have any link to drug toxicity. It’s that a strict-low carbohydrate diet that allows you to lose weight can be linked to cases of drugs building up in the body, a condition known as drug toxicity. Such a case is explained in detail in the AARP magazine article, “When Medicine Makes You Sick,”
Drug toxicity is a big problem when there’s an age-related progressive decline in the ability of the kidneys and liver to clear medications. Even drugs that don’t stay in the body for a long time can cause an increased risk of drug toxicity for older adults.
Short acting drugs such as Xanax (given for anxiety or insomnia to many older folks) have been linked with an increased risk of falls and hip fractures. Other short-acting drugs that cause an increased risk for older adults are in the benzodiazepine family, triazolam, (Halcion), lorazepam (Ativan) are included, according to an article by Mary A. Fischer, “When Medicine Makes You Sick,” published in the October, 2010 issue of AARP magazine (now online and on the news stands). Read the article online as it contains a list of the drugs with the highest potential for harm.
Nutritionists are concerned that the more medications you take, the higher your risk of drug toxicity building up in your body. It builds up to a point that after you have been taking the same dose of medicine for many years, suddenly, you experience symptoms that send you the the emergency room. You can also attribute some risk to physicians prescribing a “medication for every symptom” in some cases, according to the magazine article.
What’s remarkable as it relates to nutrition is that a change in diet sometimes sets you up for the risk of drug toxicity or other adverse reactions to the same drug you’ve been taking for years. Drug toxicity is a common problem. Your prescription medicine builds up to toxic levels in your body. It can be a gradual buildup of drug toxicity in your system. It can happen to people as well as pets.
If you change your diet, for example try to lose weight with a strict, low-carb diet, and you start to lose weight, all of a sudden you’re taking the same dose, but you weigh less. And what happens? The drug starts to build up to toxic levels. You land in the emergency room with what you’d call a setback or sudden symptoms you didn’t have before from the drug. The symptoms could be anything from dizziness, vision problems, heart beat irregularities, disorientation, changes in personality, confusion, or falling and breaking a hip. Think how many seniors fall and break a hip or lose their balance after taking the same medication for a long time? It’s a common problem.
If you see a link between nutrition or changes in diet and the buildup of prescription drugs in your body (drug toxicity) make sure your health care provider knows and makes changes. Any drug you take can suddenly create adverse reactions or even allergies.
Check out the studies of increased risk of falls and hip fractures related to drug toxicity. If your doctor isn’t equating your symptoms with adverse drug reactions, get a second opinion. Don’t be general or tell your doctor that your body is falling apart or you feel sick or feel that you’re getting old. Be specific in your symptoms. Write them down. Also write down any diet changes. Are you on a strict low-carb or low-fat diet and taking prescription medicines? If your doctor simply tells you that you have virus “x” or some other answer such as you have the flu, get another opinion.
Having too many doctors also poses a problem. Each doctor may prescribe another medicine. And your primary physician may not know about this because perhaps the computerized medical records on your case may not be getting to each doctor. All you can do for now is keep a strict record of what you’re eating and what prescription drugs you’re taking.
Tell your health care team when you change your diet to lose or gain weight or if you’re taking vitamins, minerals, or other nutritional supplements. Sometimes, even certain food supplements can interact with medications. For example, even whole foods can affect prescriptions medicine, such as grapefruit juice. See the Mayo Clinic’s article on how grapefruit can interact with prescription medications, Grapefruit juice: Can it cause drug interactions? – MayoClinic.com.
If you’re concerned about the effect grapefruit juice may have on your medications, talk to your doctor or pharmacist. In some cases, it may be important to avoid grapefruit and grapefruit products, as well as pomelos, Seville oranges and products made with these fruits, according to the Mayo Clinic article. Waiting to take these medications – even up to 24 hours – after you drink grapefruit juice won’t prevent an interaction. It also may be possible to switch to an alternative medication that won’t interact with these fruits.